South Carolina, 2012Damaging Winds in South Carolina, March 3, 2012
March 3, 2012 · NWS ILM · 4 events in 2 counties and zones
A nearly solid line of convection moved across the northern Pee Dee Region of South Carolina near sunrise. This activity was occurring well ahead of a cold front and had a history of producing severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly solid line of convection moved across the northern Pee Dee Region of South Carolina near sunrise. This activity was occurring well ahead of a cold front and had a history of producing severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 3, 3:17 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 3, 3:17 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 AM EST SAT MAR 3 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL BRING AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY. THE FRONT WILL MOVE OFFSHORE BY LATE
AFTERNOON...BUT CHILLY RAIN WILL LINGER OVER THE EASTERN CAROLINAS
INTO SUNDAY MORNING AS A WAVE OF LOW PRESSURE DEVELOPS ALONG THE
COLD FRONT. MUCH COOLER AND DRIER HIGH PRESSURE WILL BUILD INTO
THE AREA SUNDAY AFTERNOON THROUGH TUESDAY. A WARMING TREND WILL
BEGIN MID WEEK AS THE HIGH PRESSURE SHIFTS OFFSHORE.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SATURDAY...A MOIST SUBTROPICAL AIRMASS WILL GET SHOVED
OFFSHORE LATER TODAY AS A STRONG COLD FRONT MAKES ITS WAY ACROSS
THE AREA. THIS SAME SYSTEM WAS RESPONSIBLE FOR YESTERDAY'S LARGE
SEVERE WEATHER OUTBREAK ACROSS THE TENNESSEE/OHIO VALLEY REGION.
SEVERE WEATHER POTENTIAL LOOKS LOWER HERE IN THE EASTERN CAROLINAS
SINCE WE'RE EXPECTING LOWER INSTABILITY VALUES AND LARGELY
UNIDIRECTIONAL SHEAR AS LOW-LEVEL WINDS ALIGN WITH THE MID-LEVEL
FLOW.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS MORNING WILL GIVE WAY
TO THE MAIN FRONTAL SQUALL LINE...ENTERING THE SOUTH CAROLINA PEE
DEE REGION BY 9 AM. THE PRIMARY THREAT WITH THESE STORMS WILL BE
STRONG STRAIGHT-LINE WINDS...ALTHOUGH WE CANNOT RULE OUT THE
POTENTIAL FOR TORNADOES IF THE SQUALL LINE CAN BREAK INTO SHORTER
SEGMENTS OR EVEN ISOLATED SUPERCELLS. SURFACE-BASED CAPE SHOULD
AVERAGE 500 J/KG INLAND...BUT THERE IS SOME POTENTIAL THAT ALONG A
SLOT OF WARMER TEMPERATURES JUST INLAND FROM THE COAST LATE THIS
MORNING COULD GENERATE 1000-1250 J/KG CAPE WITH BETTER SEVERE
WEATHER CHANCES EAST OF I-95. SEVERE T-STORM OR TORNADO WATCHES
COULD BE ISSUED BY DAYBREAK.
THE FRONT WILL SLIDE OFF THE COAST TONIGHT...BUT A SECONDARY WAVE OF
LOW PRESSURE DEVELOPING TO OUR SOUTH WILL BACK THE FLOW JUST ABOVE
THE FRONTAL SURFACE LEADING TO A SECOND WAVE OF STRATIFORM
PRECIPITATION. THE MODELS HAVE REALLY INCREASED THEIR DEPICTION OF
RAINFALL AMOUNTS ALONG THE COAST WITH TONIGHT'S RAINFALL...WITH
PERHAPS ONE INCH OR MORE OF RAIN FALLING. THIS COULD PUSH STORM
TOTALS TO NEAR TWO INCHES IN SPOTS BY SUNDAY MORNING...EXCELLENT
NEWS SINCE DROUGHT CONDITIONS CONTINUE.
THE EARLIER DENSE FOG ADVISORY FOR THE COASTAL FORECAST ZONES HAS
BEEN DISCONTINUED AS VISIBILITIES AND CEILINGS AT ALL ASOS/AWOS
SITES HAVE BEEN UNLIMITED FOR SEVERAL HOURS. CURRENT AIR
TEMPERATURES APPEAR TOO HIGH EVEN WITH THE MOIST AIRMASS TO ACHIEVE
SATURATION AND FOG.
WITH CURRENT 3 AM TEMPERATURES IN THE 60S IT'S NOT HARD TO
IMAGINE HIGHS WILL BE AT LEAST THIS WARM TODAY. MOS TYPICALLY
PERFORMS POORLY IN THESE SITUATIONS...AND WE ARE AT OR ABOVE THE
WARMEST MOS GUIDANCE FOR TODAY...UPPER 60S INLAND TO LOWER 70S AT
THE COAST. AS WAS TRUE WITH THE PAST FEW DAYS THE COLD ONSHORE FLOW
WILL KEEP SOUTH-FACING BEACHES CHILLIER THAN LOCATIONS JUST A FEW
MILES INLAND. LOWS TONIGHT SHOULD FALL INTO THE LOWER TO MID 40S FOR
MOST AREAS. EVAPORATIONAL COOLING WITHIN THE STRATIFORM
PRECIPITATION WILL GENERATE THIS COLD AIR LOCALLY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...ALTHOUGH PRECIP EVENT WILL BE WINDING DOWN AS
THE PERIOD BEGINS...THOUGH STILL EXPECT PRECIP AMOUNTS RANGING FROM
A TENTH OF AN INCH TO A QUARTER INCH THROUGH THE MORNING HOURS. AT
THIS POINT IT DOES NOT LOOK LIKE PRECIP WILL CHANGE OVER TO A FROZEN
STATE BEFORE IT ENDS. AS IS TYPICALLY THE CASE THE COLD AIR ARRIVES
AFTER THE DEEP MOISTURE HAS MOVED NORTHEAST. BRIEF PERIOD OF COLD
ADVECTION WILL KNOCK TEMPERATURES INTO THE LOW TO MID 50S SUN
AFTERNOON. NORTHWEST FLOW QUICKLY BACKS TO SOUTHWEST AHEAD OF
CLIPPER SYSTEM MOVING INTO THE KY/TN VALLEY. SYSTEM WILL PASS NORTH
OF THE REGION ON MON ACCOMPANIED BY A RATHER ROBUST SHORTWAVE.
PRECIP DOES NOT APPEAR TO BE AN ISSUE WITH THIS SYSTEM AS
SIGNIFICANT MOISTURE IS PROGGED TO REMAIN NORTH OF THE AREA. THE
MAIN IMPACT WILL BE A SECOND ROUND OF COLD ADVECTION MON AFTERNOON
AND EVENING AS THE ASSOCIATED COLD FRONT CROSSES THE AREA. HIGHS MON
END UP A FEW DEGREES WARMER THAN SUN...BUT STILL A CATEGORY OR TWO
BELOW CLIMO. HIGH PRESSURE BUILDS IN MON NIGHT WITH RIDGE AXIS
EXTENDING SOUTH INTO THE CAROLINAS. INITIALLY BOUNDARY LAYER FLOW
WILL INHIBIT RADIATIONAL COOLING...BUT CLOSE TO DAYBREAK GRADIENT
RELAXES AND SPEEDS DROP CLOSE TO CALM. BRIEF PERIOD OF RADIATIONAL
COOLING AROUND DAY BREAK MAY SEE TEMPS DROP BELOW FREEZING FOR AN
HOUR OR TWO ACROSS MUCH OF THE AREA.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...OVERALL LITTLE CHANGE NEEDED FOR THE EXTENDED
PERIOD. ELONGATED SURFACE HIGH OVER THE EASTERN CONUS TUE
CONSOLIDATES AND SHIFTS OFFSHORE WED AS RIDGING ALOFT STARTS TO
BUILD OVER THE SOUTHEAST. TEMPS BELOW CLIMO TUE CLIMB BACK TO CLIMO
FOR WED AND RETURN FLOW STARTS TO DEVELOP AROUND EXITING HIGH.
INITIALLY WED FLOW WILL BE MORE ONSHORE THAN SOUTHERLY BUT WINDS
SHOULD VEER TO SOUTHERLY LATE WED INTO THU AS WEAK COASTAL TROUGH
MOVES ONSHORE. FORECAST SOUNDING DO NOT SUGGEST ANY PRECIP FALLING
AS THE TROUGH MOVES ONSHORE...AIR MASS APPEARS TOO DRY...BUT DO
ANTICIPATE AN INCREASE IN LOW LEVEL STRATUS. BOUNDARY MOVES INLAND
AND DISSIPATES THU...LEAVING MOSTLY CLEAR SKIES AND TEMPERATURES
ABOVE CLIMO FOR THE END OF THE PERIOD. LATEST GFS KEEPS THE AREA DRY
FRI...A LARGE SWING FROM THE 12Z GUIDANCE...BUT MORE IN LINE WITH
HPC AND EARLIER ECMWF SOLUTIONS. UNTIL SOME CONSISTENCY IS SEEN FOR
ANY POTENTIAL FRI EVENT WILL KEEP THE FORECAST DRY.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
AS OF 06Z...VFR CONDITIONS SHOULD PREVAIL THROUGH DAYBREAK
UNDERNEATH A THICKENING CIRRUS CANOPY AND THE ARRIVAL OF SOME LOWER
AND MID LEVEL MOISTURE FROM THE WEST LATE. CONVECTIVE ACTIVITY IN
THE WESTERN CAROLINAS MAY APPROACH THE KLBT/KFLO TERMINALS AFTER
9-10Z...BUT THE MORE SUBSTANTIAL ACTIVITY WILL HOLD OFF UNTIL THE
ACTUAL COLD FRONT ARRIVES IN THE 14-17Z TIME FRAME TODAY. ALONG THE
IMMEDIATE COAST THERE WAS A SUBSTANTIAL AREA OF SEA FOG AND LOW
STRATUS WHICH HAS APPARENTLY REDUCED IN COVERAGE OVER THE PAST FEW
HOURS. THE KSUT (SOUTHPORT NC) AWOS STILL SHOWS A 400 FT CEILING
FROM THIS SEA STRATUS...BUT PROBABILITIES ARE LOW THAT ANY
SIGNIFICANT IMPACTS WILL BE EXPERIENCED AT KCRE/KMYR OR KILM.
WITH THE ARRIVAL OF THE COLD FRONT AROUND MIDDAY/EARLY AFTERNOON
LOOK FOR WIDESPREAD LOW CEILINGS AND BRIEF VISIBILITY REDUCTIONS IN
CONVECTIVE ACTIVITY AND TRAILING STRATIFORM RAIN BEHIND THE FRONT.
SURFACE WIND GUSTS 40 KT ARE POSSIBLE IN VICINITY OF THE STRONGER
STORMS. MVFR CEILINGS AND STEADY RAIN ARE EXPECTED TO LINGER TONIGHT
AFTER DARK ESPECIALLY NEAR THE COAST.
EXTENDED OUTLOOK...LOOK FOR IFR CONDITIONS REDEVELOPING THROUGH THE
OVERNIGHT HOURS SATURDAY...CONTINUING THROUGH SUNDAY MORNING AT THE
EASTERN TERMINALS. VFR DEVELOPING SUNDAY AFTERNOON...CONTINUING
THROUGH WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SATURDAY...MOIST SOUTH WINDS WILL VEER SOUTHWESTERLY
LATER THIS MORNING AHEAD OF A STRONG COLD FRONT THAT WILL PUSH
OFFSHORE THIS AFTERNOON. EARLIER DENSE SEA FOG HAS LARGELY
DISSIPATED...ALTHOUGH THERE IS STILL SOME POTENTIAL OF PATCHY FOG
OVER THE NEARSHORE WATERS SOUTH OF CAPE FEAR THROUGH NOON. A
STRONG SQUALL LINE ALONG THE COLD FRONT WILL APPROACH THE
COASTLINE EARLY THIS AFTERNOON AND COULD PRODUCE STRONG WIND GUSTS
AND LIGHTNING. THE FRONT WILL THEN PUSH OFFSHORE...WITH SOUTHWEST
WINDS TURNING NORTHWESTERLY...THEN NORTHERLY TONIGHT. RAIN WILL
CONTINUE TONIGHT BEHIND THE FRONT AS IT SLIDES EVEN FARTHER
OFFSHORE. WINDS WILL STRENGTHEN TO A SOLID 25 KNOTS LATE.
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING.
THE POTENTIAL OF 6-FOOT SEAS WILL TRIGGER THE ADVISORY TODAY...AND
INCREASING NORTH WINDS LATE TONIGHT WILL ACCOMPANY THE LARGE SEAS.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...STRONG OFFSHORE FLOW IN THE WAKE OF EXITING
LOW/COLD FRONT COMBO MAY REQUIRE EXTENSION OF SAT/SAT NIGHT SCA INTO
SUN AFTERNOON. SEAS WILL RUN 3 TO 5 FT WITH STRONG OFFSHORE FLOW
KEEPING SEAS BELOW HEADLINE CRITERIA. WINDS WEAKEN SLIGHTLY AND BACK
TO SOUTHWEST AS COLD FRONT ASSOCIATED WITH CLIPPER SYSTEM MOVING
INTO THE KY/TN VALLEY. SOUTHWEST FLOW AHEAD OF THE FRONT MAY
APPROACH 25 KT BUT THINK SEAS WILL EXCEED 6 FT...REQUIRING A SCA
HEADLINE FOR MUCH OF MON. COLD FRONT CROSSES THE WATERS LATER MON
WITH STRONG OFFSHORE FLOW DEVELOPING BEHIND THE FRONT. COMBINATION
OF PINCHED GRADIENT AND COLD ADVECTION WILL PUSH WIND SPEEDS CLOSE
TO 25 KT MON NIGHT. OFFSHORE FLOW KNOCKS SEAS BELOW SCA THRESHOLDS
MON EVENING WITH SEAS SLOWLY DROPPING TO 2 TO 4 FT BY THE END OF THE
PERIOD.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...ELONGATED HIGH PRESSURE WEST OF THE AREA AT
THE START OF THE PERIOD WILL MOVE EAST INTO WEDNESDAY. NORTH TO
NORTHEAST FLOW TUE MORNING WILL SLOWLY VEER TO EAST BY WED MORNING
AND SOUTHEAST BY THE END OF THE PERIOD. AT THE START OF THE PERIOD
GRADIENT WILL SUPPORT SPEEDS OF 15 TO 20 KT...BUT GRADIENT RELAXES
AS THE RIDGE AXIS SHIFTS EAST AND SPEEDS DROP TO AROUND 10 KT BY WED.
SEAS 2 TO 4 FT THROUGH THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EST SUNDAY FOR AMZ250-252-254-
256.
&&
NEAR TERM...TRA
SHORT TERM...III
LONG TERM...III
AVIATION...TRAHazardous weather outlook, Mar 3, 4:51 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
451 AM EST SAT MAR 3 2012
NCZ087-096-SCZ017-023-024-032-033-041000-
ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
451 AM EST SAT MAR 3 2012
...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 9 AM EST THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE THUNDERSTORMS THIS MORNING COULD PRODUCE DAMAGING
WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ099-105>110-SCZ039-053>056-041000-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-WILLIAMSBURG-
INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
451 AM EST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
MORNING INTO THE AFTERNOON HOURS. DAMAGING WIND GUSTS ARE THE
PRIMARY THREAT EXPECTED WITH ANY STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-041000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
451 AM EST SAT MAR 3 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
STRONG TO SEVERE THUNDERSTORMS MAY PUSH OFFSHORE THIS AFTERNOON.
STRONG WIND GUSTS ARE THE PRIMARY THREAT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9
Thunderstorm Wind, Darlington
- When
- March 3, 6:15 AM EST to 6:16 AM EST
- Where
- Darlington County, 0.15 mi W of Hartsville Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 34.400, -80.123
A tree was reported down across Whippoorwill Road.
Thunderstorm Wind, Darlington
- When
- March 3, 6:28 AM EST to 6:29 AM EST
- Where
- Darlington County, 2.83 mi W of Birdstown Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.455, -80.049
A tree was reported down along East Old Camden Road.
Thunderstorm Wind, Darlington
- When
- March 3, 6:31 AM EST to 6:32 AM EST
- Where
- Darlington County, 1.29 mi SSW of Hartsville Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.384, -80.132
A tree was reported down at the intersection of Whippoorwill Road and New Market Road.
Thunderstorm Wind, Florence
- When
- March 3, 6:43 AM EST to 6:44 AM EST
- Where
- Florence County, 2.26 mi NNW of Timmonsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.160, -79.946
A tree was reported down along Resting Place Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 3, 20121 death · 1 event
- High Wind in New York, March 3, 2012$240,000 · 60 kt wind · 9 events
- Tornado and Flash Flooding in Florida, March 3 to 4, 2012$19,000 · EF0 · 37 events
- High Wind in New York, March 3, 2012$75,000 · 54 kt wind · 3 events
- Seiche in New York, March 3, 2012$20,000 · 3 events
- High Wind in Pennsylvania, March 3, 2012$17,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, March 3, 2012$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, March 3, 2012$13,000 · 1 in hail · 7 events
- High Wind in Montana, March 3, 201257 kt wind · 7 events
- High Wind in Wyoming, March 3, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, March 3, 2012$2,000 · 5 events
- Hail and Damaging Winds in South Carolina, March 3, 2012$10,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369364, 369354, 369360, 369363.